Alert archive / Idaho / Special Weather Statements in 2021

Special Weather Statement, NWS Spokane, WA

May 22, 2021Bonner County, Idaho

NWS Spokane, WA issued this special weather statement at May 22, 2021, 6:45 PM PDT for Bonner County, Idaho. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2021, 6:45 PM PDT (01:45 UTC)
Expired
May 22, 2021, 7:30 PM PDT
In force
45 min
Issued by
NWS Spokane, WA

County Bonner County, ID

The radar

The Spokane radar (KOTX), 83 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 1.8 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2021-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2021-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2143 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

793 
WWUS86 KOTX 230145
SPSOTX

Special Weather Statement
National Weather Service Spokane WA
645 PM PDT Sat May 22 2021
 
IDZ001-WAZ036-037-230230-
Northern Panhandle ID-Spokane Area WA-Northeast Mountains WA-
645 PM PDT Sat May 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BONNER...
SOUTHWESTERN BOUNDARY...EAST CENTRAL STEVENS...NORTHEASTERN SPOKANE
AND SOUTHERN PEND OREILLE COUNTIES UNTIL 730 PM PDT...

At 645 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southwest of East Hope to near Priest
River to near Chattaroy. Movement was north at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Sandpoint, Priest River, Deer Park, Newport, Ponderay, Kootenai,
Dover, Chattaroy, Cusick, Oldtown, Elk, Schweitzer Mountain,
Cocolalla, Granite, Diamond Lake, Colburn, Sacheen Lake, Coolin, Usk
and Dalkena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4848 11638 4853 11706 4818 11768 4778 11746
      4810 11690 4806 11629
TIME...MOT...LOC 0145Z 167DEG 26KT 4812 11642 4816 11692 4788 11741 

$$

TW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this special weather statement went out at May 22, 2:48 PM PDT, 3 hours 57 minutes earlier.

Area forecast discussion, May 22, 2:48 PM PDT, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
248 PM PDT Sat May 22 2021

.SYNOPSIS...
An area of low pressure will impact the region through the
weekend. It will keep temperatures relatively cool and bring
multiple chances of precipitation and breezy conditions to the
area. Isolated thunder threat for Southeast Washington from
Spokane to the Palouse and the Central Idaho Panhandle remain this
afternoon and early evening. Overall drying and gradual warming
looks to arrive near the middle of next week.

&&

.DISCUSSION...

Tonight through Monday night: Ensembles suggest disturbances moving
counterclockwise along the outer edge of a large area of low
pressure currently centered over Nevada may have enough forcing,
instability, and lift associated with them to produce convection,
tonight including possible low confidence forecast for short lived
thunderstorms this evening. The large low lifts northeast and is
centered over Northwest Montana Sunday with an eventual exit into
Southern Alberta/Southern Saskatchewan Sunday night therefore pops
for showers and increased sky cover remain over North Idaho and wrap
around a bit back to parts of the Cascades into Sunday night. Brief
low amplitude shortwave ridging between this exiting system and
another one approaching from the west results in a tightening of the
pressure gradient suggesting increased breezy/gusty west/southwest
winds Sunday, Sunday night, and Monday. In addition the weak
shortwave ridging between these two systems isn't wide enough to
suggest a significant lowering of pops so minor pops for showers
continue to linger over Parts of North Idaho extending a bit
northwest into the Mountains of Northeast Washington and over parts
of the Cascades which continue into Monday night. /Pelatti

Tuesday through Saturday:
I'll sum up this period of the forecast with one word; typical.
After a very dry stretch of weather from March until mid May, we
are returning to somewhat more typical weather for the last week
or so of May. That will include a mix of sun and clouds, breezy,
and the occasional scattered showers. As the previous forecast
discussion noted, no impacts are expected for the latter half of
the week and into the early weekend.

Taking a step back and looking at the big picture, a trof will be
in place basically from the Alaska panhandle all the way down the
Pacific coast to the Baja of California. Within this troffy
pattern are several more discrete areas of low pressure that will
bring unsettled weather to the region. The main area of low
pressure that will be impacting the Inland Northwest will have an
axis along the Oregon/Idaho border. This leaves the Inland
Northwest under the influence of a conditionally unstable airmass.
The result will be partly to mostly cloudy skies with mostly
afternoon showers and isolated thunderstorms.

As the week progresses, that impulse shoves off across the
intermountain west and another weak impulse replaces it by
Thursday. Temperatures will moderate slightly but overall during
this stretch, temperatures are expected to be within a few degrees
of normal for this time of year...mid to upper 60s to lower 70s
in the basin.

As this next impulse brings more scattered showers and isolated
thunderstorms, the clouds and winds will also increase.
The previous shift mentioned that there are some discrepancies in
how the models handle this wave but overall am feeling confident
with a mostly benign pattern through the end of the week.

The scattered showers will provide some minor relief to the dry
conditions but a widespread soaking rain is still not expected
through next week.

Early look at Memorial Day Weekend... the models have trended
warmer and drier beginning late Saturday and maintaining that
through the weekend. This is a result of the previous impulse
shifting to the east allowing a more amplified ridge to build over
the region Sunday and Monday. If this holds true, we could see
widespread mostly clear skies and lowland temperatures in the
upper 70s to low 80s for the latter part of Memorial Day weekend.
/AB

&&

.AVIATION...

00Z TAFS: Confidence has increased some but still remains low
for a small weak organized cluster of thunderstorms expected to
move up from Central Idaho up through Eastern Washington and North
Idaho between 21Z-03Z Sunday. Gusty wind of 30-40 mph are possible
near this cluster of thunderstorms that may approach KPUW, KSFF,
and KCOE between 21Z-03Z Sunday, otherwise general low pressure
and associated weak disturbances passing nearby or overhead keep
abundant amounts of clouds over the aviation area and potential
for showers mainly over extreme Eastern Washington and North
Idaho into tomorrow. /Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        41  70  46  68  46  65 /  30  10  20  20  10  30
Coeur d'Alene  41  67  47  65  47  64 /  30  20  30  30  20  50
Pullman        38  64  44  64  44  62 /  30  20  20  20  20  40
Lewiston       45  72  52  71  52  69 /  40  20  20  10  20  40
Colville       38  77  42  72  44  67 /  30  10  20  30  30  50
Sandpoint      43  68  47  62  46  61 /  20  30  40  40  30  70
Kellogg        44  61  47  59  49  60 /  30  60  50  50  30  60
Moses Lake     42  77  46  75  45  72 /  10  10   0   0   0  10
Wenatchee      49  77  51  71  49  69 /  20  10   0  10  10  10
Omak           45  78  49  75  49  69 /  20  10   0  10  10  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, May 22, 5:26 AM PDT, 13 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
526 AM PDT Sat May 22 2021

IDZ001>004-026-027-WAZ031>038-041>044-231230-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
526 AM PDT Sat May 22 2021

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

No hazardous weather is expected at this time.

In the hours before

Special weather statement, May 22, 4:13 PM PDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Spokane WA
413 PM PDT Sat May 22 2021

IDZ004-222330-
Central Panhandle Mountains ID-
413 PM PDT Sat May 22 2021

...SPECIAL WEATHER STATEMENT...

At 412 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles south of St. Maries, moving north at 10 mph.

Pea size hail and winds up to 40 mph will be possible with this
storm.

This storm will remain over mainly rural areas of east central
Benewah County.

LAT...LON 4716 11644 4712 11659 4725 11672 4731 11649
TIME...MOT...LOC 2312Z 163DEG 11KT 4721 11654

TW
Special weather statement, May 22, 4:40 PM PDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Spokane WA
440 PM PDT Sat May 22 2021

IDZ002>004-230000-
Central Panhandle Mountains ID-Coeur d'Alene Area ID-
Idaho Palouse ID-
440 PM PDT Sat May 22 2021

...SPECIAL WEATHER STATEMENT...

At 440 PM PDT, Doppler radar was tracking a strong thunderstorm over
St. Maries, moving north at 10 mph.

Pea size hail and winds up to 40 mph will be possible with this
storm.

Locations impacted include...
St. Maries and Parkline.

LAT...LON 4725 11647 4722 11662 4735 11672 4740 11653
TIME...MOT...LOC 2340Z 163DEG 10KT 4733 11658

TW
Special weather statement, May 22, 5:48 PM PDT, 57 minutes before
Special Weather Statement
National Weather Service Spokane WA
548 PM PDT Sat May 22 2021

IDZ001-002-004-230115-
Central Panhandle Mountains ID-Coeur d'Alene Area ID-
Northern Panhandle ID-
548 PM PDT Sat May 22 2021

...SPECIAL WEATHER STATEMENT...

At 548 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Post Falls to near Hayden Lake to 13 miles
northeast of Fourth Of July Pass. Movement was north at 25 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Coeur D'alene, Post Falls, Hayden, Rathdrum, Dalton Gardens, Athol,
Hauser, Hayden Lake, Fernan Lake Village, Huetter and Chilco.

LAT...LON 4784 11702 4797 11674 4794 11632 4771 11619
      4771 11662 4757 11696
TIME...MOT...LOC 0048Z 160DEG 23KT 4765 11689 4775 11664 4773 11630

TW
Special weather statement, May 22, 6:13 PM PDT, 32 minutes before
Special Weather Statement
National Weather Service Spokane WA
613 PM PDT Sat May 22 2021

IDZ001-002-004-WAZ037-230145-
Central Panhandle Mountains ID-Coeur d'Alene Area ID-
Northern Panhandle ID-Northeast Mountains WA-
613 PM PDT Sat May 22 2021

...SPECIAL WEATHER STATEMENT...

At 613 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Athol to near Spirit Lake to
near Hauser. Movement was north at 25 mph.

Pea size hail and winds up to 40 mph will be possible with these
storms.

Locations impacted include...
Spirit Lake, Athol, Hauser, Mount Spokane, Cocolalla, Laclede,
Bayview, Careywood and Blanchard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4812 11648 4816 11694 4792 11728 4775 11703
      4787 11680 4788 11648
TIME...MOT...LOC 0113Z 165DEG 23KT 4790 11655 4791 11682 4778 11706

TW
Special weather statement, May 22, 6:45 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Spokane WA
645 PM PDT Sat May 22 2021

IDZ001-WAZ036-037-230230-
Northern Panhandle ID-Spokane Area WA-Northeast Mountains WA-
645 PM PDT Sat May 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BONNER...
SOUTHWESTERN BOUNDARY...EAST CENTRAL STEVENS...NORTHEASTERN SPOKANE
AND SOUTHERN PEND OREILLE COUNTIES UNTIL 730 PM PDT...

At 645 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southwest of East Hope to near Priest
River to near Chattaroy. Movement was north at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Sandpoint, Priest River, Deer Park, Newport, Ponderay, Kootenai,
Dover, Chattaroy, Cusick, Oldtown, Elk, Schweitzer Mountain,
Cocolalla, Granite, Diamond Lake, Colburn, Sacheen Lake, Coolin, Usk
and Dalkena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4848 11638 4853 11706 4818 11768 4778 11746
      4810 11690 4806 11629
TIME...MOT...LOC 0145Z 167DEG 26KT 4812 11642 4816 11692 4788 11741

TW

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 5:48 PM PDTSpecial Weather StatementOTXKootenai27 min
May 22, 6:13 PM PDTSpecial Weather StatementOTXKootenai32 min

Nearby

Special Weather Statements in Idaho, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.